The People's Perspective on Medicine

Do PPI-Type Acid-Suppressing Drugs Cause Allergies?

A new study from Austria suggests that acid-suppressing drugs cause allergies such as hives. There are even elegant explanations why it could be true.

Most animals make strong stomach acid (hydrochloric acid or HCl). Sharks make stomach acid. So do snakes, camels, cows and hamsters. Of course, humans also make stomach acid. Was it all a big mistake? Did Mother Nature mess up? Many scientists believe that stomach acid is crucial for maintaining a healthy microbial community (microbiome) in the human gut (PLOS One, online, July 29, 2015).  Could acid-suppressing drugs cause allergies and other unanticipated mischief?

PPIs and the Law of Unintended Consequences:

Proton pump inhibitors (PPIs) such as esomeprazole (Nexium), lansoprazole (Prevacid) or omeprazole (Prilosec) are popular acid-suppressing drugs. Doctors prescribe them for a wide range of intestinal disorders and people take OTC versions for nearly any kind of digestive complaint.

A few decades ago doctors were fond of saying “no acid, no ulcer.” Every medical student, resident and gastric surgeon believed that if they could just control stomach acid, they could cure peptic ulcers. If antacids didn’t work, then surgical intervention to reduce acid might be seriously considered (Journal of the American College of Surgeons, January, 2010).

The PPIs Dominate:

Antacids like aluminum hydroxide, calcium carbonate, magnesium hydroxide and sodium bicarbonate (baking soda) used to be very popular. Then along came H2 antagonists (histamine blockers). Drugs like cimetidine (Tagamet), famotidine (Pepcid) and ranitidine (Zantac) were high on the doctors’ hit parade of popular medications. Such drugs were hugely successful for years.

When proton pump inhibitors came along, though, they quickly displaced the H2 antagonists. PPIs were much more powerful at suppressing stomach acid. Doctors loved this category of drugs because they could cure stomach ulcers fast. PPIs were also quite effective at easing symptoms of indigestion. Drugs like Prilosec and Nexium became blockbusters.

How Safe Are PPIs?

The prevailing view for decades has been that acid-suppressing drugs are quite safe. This view has been tempered by the recognition that long-term use is linked to a greater risk of bone fractures, kidney problems and infections. Read more about PPI complications as this link:

Heartburn Medicines Boost Risk of Heart Attacks and Other Complications

You may also want to review this article:

PPI Side Effects Continue to Scare Us To Death

Can Acid-Suppressing Drugs Cause Allergies?

Scientists in Austria have found that people taking PPIs are almost twice as likely as other patients to need allergy medicine for hives (Nature Communications, July 30, 2019). They reached this conclusion by analyzing medical records of eight million adults, covering 39 million person-years of follow-up. This represented 97% of the Austrian population between 2009 and 2013.

The authors introduce their concerns this way:

“The view on PPI as harmless co-medication has increasingly been challenged by reports of potentially related complications, e.g., increased risk of osteoporotic fractures, Clostridium difficile or other enteric infections, pneumonia, and many more, especially in long-term usage. Over the past years, our group developed the concept that gastric acid inhibitors also promote the development of allergic disease not only in adults, but even imprinting the next generation for allergy.”

The kind of epidemiological research linking PPIs to allergies cannot prove cause and effect. It is an association, albeit a strong one. One reason we tend to believe that acid-suppressing drugs cause allergies is the dose response curve. The greater the long-term use of PPIs, the more likely people were to receive anti-allergic medications.

Why Would Acid-Suppressing Drugs Cause Allergies?

There are various theories to explain the data. For one thing, less acid in the stomach means altered digestion. Proteins are not broken down as effectively when acid levels are reduced. The presence of these proteins may increase the risk of allergic reactions.

PPIs also affect the microbiome. When acid is suppressed, the microbial population of the gut changes. This may lead to an altered immune reaction in the body.

Gastroenterologists Resist Reports of PPI Side Effects:

When doctors prescribe a class of medications as frequently as PPIs, they tend to become a bit defensive if there are concerns about safety. We have seen articles in the medical literature disputing reports of PPI-related adverse reactions. Here is an analysis of a recent one that you may find interesting:

PPIs are Safe! New Study Contradicts Prior Research

Please share your experience with PPIs in the comment section. Do you think acid-suppressing drugs cause allergies? If so, tell us why.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.4- 27 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Digestive Disorders
$2.00

Download this guide to getting off heartburn medicine. Preventing ulcers. Effective treatments for constipation and diarrhea. Foods and drugs that cause gas.

Digestive Disorders
Citations
  • Beasley, DAE et al, "The evolution of stomach acidity and its relevance to the human microbiome." PLOS One, online, July 29, 2015. doi: 10.1371/journal.pone.0134116
  • Gustafson J & Welling D, "'No acid, no ulcer'–100 years later: A review of the history of peptic ulcer disease." Journal of the American College of Surgeons, January, 2010. https://doi.org/10.1016/j.jamcollsurg.2009.08.014
  • Jordakieva G et al, "Country-wide medical records infer increased allergy risk of gastric acid inhibition." Nature Communications, July 30, 2019. https://doi.org/10.1038/s41467-019-10914-6
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 5 comments
Comments
Add your comment

Are we talking about allergies to the PPI itself or allergies to other things? If the latter, is it food allergies specifically, or other types of allergies? This really should have been covered in the article. Was it covered in the study? If not, the study is deficient.

It also said that subsequent generations also had allergy. Again, to what? Was the mother taking the PPI during pregnancy? How can we tell if a baby that hasn’t been born yet is having an allergic reaction?

I started randomly breaking out in hives within a year of taking Aciphex. It happened after taking antibiotics and some foods, but not consistently. PPI’s definitely can cause hives!

One time I had acid reflux and a rash (or a case of hives). This went on for a month or two with steroids to curtail the hives (injections as well as pills) along with tums and antacids protein prohibitors. My dermatologist figured out brilliantly that it was A bad case of H pylori. Treated with penicillin and pepto Bismal cured me.

I so believe they do cause allergies. I took PPIs from the early ‘90s until three years ago. I am now allergic to almost everything. I cannot eat most foods without getting some type of allergic reaction, including hives, rashes on the face, headaches, muscle spasms and pain, etc. I searched for years trying to find the root cause of all these allergies that began at age 50 with gluten. Soon it seemed I added another food to the list every month. Several years ago I began to suspect the PPIs were at fault and weaned myself off them. I still have to take several rantidine tablets and Tums everyday for acid.

I’ve often wondered about the correlation between PPI drugs and allergies. Case in point is a neighbor who, in the last few years, started having allergic reactions. The one that stands out was two years ago when she went on vacation with relatives. (She is 89 now) Long story short, the beach trip was cut short due to a mysterious allergic reaction she had on day 3 of their vacation. Hives all over her body. Other allergic issues have happened since, one of which is an allergic reaction to peanut butter. Prior to that she never had such a reaction.

Now it makes absolute sense: the connection with PPIs. I will share this article with her. I continue to explain to her often how side effects and the like occur from prescription drugs. She’s on at least 7 every day. It’s sad to see a person end up on a roller coaster day in and day out. Their schedule in life ends up revolving around a time constraint about when to take their medication. It’s insane.

* Be nice, and don't over share. View comment policy^